Can you tell me if this drug is OK to take and does it make a person to put on weight ! I want to know because at the moment my weight is up around 100 kg, normal weight when I started my old drug Zolof my weight was 61 kg, now I am obease which worries me very much.I do eat healthy but because of other health issues I am unable to do a lot of walking.
7 Feb 2011
Actually a possible common side effect of this medication is loss of appetite.-
Weight gain is not listed.-
List of possible side effects for future reference:
7 Feb 2011
Candypq, Elavil is an anti-depressant, & shouldn't make you gain weight. I hear your plight! I finally quit smoking 6 years ago & gained about 25 pounds & can't get rid of it! I can't walk either, & starvation doesn't work . I only eat between 900 to 1000 calories a day & still can't seem to get anywhere! If you can't walk like me therein lies your problem. I assume you aren't doing much else for exercise either if you can't even walk. I used to be about 100-110 pounds, & now weigh more than I was when I was pregnant back in the 60's with a 10 lb. baby! Yikes! Actually my doctor says I'm still not over the top & should be thankful I will have something to fall back on If I get really sick.
He used to have me drinking milkshakes everyday to keep my weight up! That was until we found out I was allergic to 2 proteins in milk! Wahhhh, I miss my ice cream. (Tryiing to get you to laugh a little, the situation isn't the worst in the world) I'm so sick of broccali (sp)& I really do like it. With all the pain meds, I eat a lot of bran (2 bowls a day) & with soy milk to keep my system moving if you get what I mean. That stuff is high caloried. V8 is a low cal way to get your veggies for the day. Unfortunely fruit has a lot of sugar in it. Hey, if you get a really good answer pass it along to me to would ya? Good luck to you,
7 Feb 2011
While I haven't been on elavil (amytriptyline), an antidepressant, in years, I can say it is possible. After reviewing all the side effects in detail, it is possible that elavil can either lessen your appetite or increase your appetite. Depends on the person. That being said, it is possible to control your weight even without much exercise.
I can't walk much because I have a bad foot. I gained alot of weight because of medications and the effect on my appetite. Unfortunatley I gave into the temptation too often and now have weight to lose. But I am doing it none the less. I have lost 7 pounds in the past three weeks and all I have done is cut back on carbs, portion size, and calories. The key is to cut back those calories. When you want to snack eat something healthy like vegies or fruit.
I must ask, why are you changing from the zoloft? Is it primarily because of the weight gain? Just curious. We are here to help, so keep in touch,
11 Feb 2011
Elavil is Amitriptaline I think. If so, it is one of the first anti-depressants that came out so it has been out and tried for several years. It is also supposed to help with pain, but I found it didn't help nor did Effexor or anything else. Anyway, the anti-depressant is pretty good I don't remember putting on any weight, but I know that I have lost weight since being on Celexa and so has my Mother. I didn't know that was one of the side effects, but my Mother told me it was. Speak to your physician and see if you would be better off with celexa than Elavil.
19 Feb 2011
Hi :) I read the side effects to this medication and I can't believe loss of appetite is listed. My Aunt took this medication for sleep problems and she said that it caused her to crave food especially sweets so when I was having problems with headaches a few years ago the neurologist suggested a low dose of elavil and said in lose doses it shouldn't cause weight gain but I didn't try it because I was afraid of gaining weight so I tried topamax which I think really helped with my headaches but I went off of it for some reason. I think it made me very tired and my mouth was so try and tasted like tin. Anyway, I was recently in the hospital for suboxone detox and the doctor suggested elavil for sleep and I took it for one night and felt very strange so the stopped it. I was so sick at that point that I didn't care about gaining weight. I lost 10 lbs while being in the hospital for 11 days anyway.
Are you taking the elavil now and if so do you feel like your appetite has increased? I don't know if my Aunt is still on elavil but I think she is and she has been excercising and watching what she eats and now she's so thin but also has muscle because she lost weight the proper way. I wish I could do that too :) Also, a friend of mine is taking something which is new for weight loss. Something where you put a couple drops in your mouth everyday and he's lost 50 lbs so far (he's a big guy). Hope this helps :)
- Elavil Information for Consumers
- Elavil Information for Healthcare Professionals (includes dosage details)
- Side Effects of Elavil (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Does anyone know of something similar to neurotin, something that doesn't cause weight gain? Thanks?
I'm trying to switch all my medications that cause weight gain. I have tried hours of exercise and my weight won't move. I need neurotin ...
2 answers • 7 Sep 2013
I am 19 I have always suffered anxiety but it was now unbearable. I couldn't get any sleep and was barely eating. I am now taking paxil 20 mg a ...
8 answers • 22 Oct 2014
4 answers • 21 Dec 2015